Hail, Jones
- When
- March 21, 1:36 PM CST
- Where
- Jones County, 1.88 mi ENE of Abilene
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.560, -99.690
An emergency manager reported nickel size hail.
Strong to severe thunderstorms produced isolated large hail in portions of the Heartland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Strong to severe thunderstorms produced isolated large hail in portions of the Heartland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 21, 10:29 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX Issued by National Weather Service Midland/Odessa TX 1129 AM CDT Thu Mar 21 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 226 AM CDT Thu Mar 21 2024 Showers with mainly light to moderate rainfall continue to shift northeast across the northern half of West Central Texas this morning. This is associated with a shortwave approaching the area, helping push much of this precipitation off to the northeast of the area through the day. Latest CAMs do show a little better instability redeveloping later this afternoon as the main upper level low moves into the area, with a little more robust convection developing late this afternoon and pushing east across the area through the evening hours. Temperatures only in the low to mid 70s this afternoon so surface instability will be a little limited. However, cold core from the upper low may make it a little easier to get some hail out of the stronger storms. SPC has the eastern half of the area in a marginal risk for later today and this seems perfectly reasonable. Most of the convection pushes east of the area by midnight. A little drier air mass filters in with the passage of the upper low allowing winds to shift to the north and northwest. Lows tonight dropping into the 40s. && .LONG TERM... (Friday through Wednesday) Issued at 250 AM CDT Thu Mar 21 2024 A pleasant day is shaping up for Friday. Some cloud cover Friday morning will be over much of the Big Country and our east-central counties, but expect clearing by afternoon. The rest of our area will have mainly sunny skies through the day. With weak surface high pressure ridge extending south into Texas, expect north winds 8-15 mph across our area. Highs on Friday will range from the lower 70s in our northern and east-central counties, to near 80 along the I-10 corridor. A large scale upper trough is progged to enter the western CONUS on Saturday, and progress into the Rockies on Sunday. In our area, surface winds will switch around to the southeast and increase Saturday afternoon with a tightening pressure gradient. Highs Saturday will be in the lower to mid 70s with generally partly cloudy skies. Stronger, gusty south winds are expected Saturday night and Sunday. This to occur with a low-level jet Saturday night and a strongly deepening surface low over eastern Colorado into the day Sunday. With the aforementioned large scale upper trough, a lead wave is progged to lift northeast across northern New Mexico and into Kansas, while additional energy moves into the base of the trough across the southern AZ/NM border and adjacent northern Mexico. The speed at which the lead wave lifts northeast toward Kansas will be important for rain chances and coverage of convection across our area, with the approach/arrival of a Pacific front Sunday night. Models are not currently in good agreement with this. Consensus goes with the NBM, which has the highest (60-70 percent) PoPs in our eastern counties with medium chance PoPs (40-60 percent) farther west. Given the forcing for ascent, strong convergence with the Pacific front, strong vertical shear and steepened mid-level lapse rates, strong to severe storms would be possible. Pacific front is progged to push quickly east of our area by Monday morning with gusty west winds following its passage. May have a secondary cold frontal passage from the north Monday evening into early Monday night. Generally dry weather is expected early next week with temperatures a little cooler Monday into Tuesday. May have a possibility of a few light showers or sprinkles Monday afternoon and evening as lagging portion of the upper trough moves east and enters the area. && .AVIATION... (18Z TAFS) Issued at 1112 AM CDT Thu Mar 21 2024 MVFR cigs should continue to improve, scattering out to VFR all terminals by late afternoon. Forecast soundings develop a widespread cu field, w/bases ~ 2.4-4.5 kft AGL. Convection is still possible 21-02Z, mainly eastern terminals. Skies should continue to clear overnight, although a couple of hours of IFR/MVFR stratus will be possible late tonight KBBD/KABI, respectively. A weak cold front will veer winds to the north after sunup Friday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 49 72 45 72 / 40 0 0 0 San Angelo 46 76 46 76 / 10 0 0 0 Junction 47 78 47 77 / 20 0 0 0 Brownwood 49 70 46 71 / 80 10 0 0 Sweetwater 48 73 46 72 / 20 0 0 0 Ozona 46 79 47 75 / 0 0 0 0 Brady 49 74 47 74 / 40 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....19 AVIATION...44
Hazardous Weather Outlook National Weather Service San Angelo TX 430 AM CDT Thu Mar 21 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-220930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 430 AM CDT Thu Mar 21 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to redevelop across West Central Texas late this afternoon and evening. A few of these storms may become strong and approach severe levels, mainly east of aa Sweetwater to San Angelo toJunction line. Large hail will be the main concern. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is expected Sunday night across much of West Central Texas. There is a potential for these storms to become severe, with large hail and damaging winds the primary threats .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
214 PM CDT Thu Mar 21 2024
TXZ113-114-127-128-212000-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
214 PM CDT Thu Mar 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN...
SOUTHEASTERN JONES...NORTHEASTERN TAYLOR AND SOUTHWESTERN SHACKELFORD
COUNTIES THROUGH 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tye, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Abilene, Clyde, Tye, Hawley, Hamby, Dyess Afb, Impact, Hodges, Lake
Fort Phantom Hill, and Stith.
This includes Interstate 20 between Mile Markers 273 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3240 9993 3258 9996 3271 9951 3239 9944
TIME...MOT...LOC 1914Z 261DEG 17KT 3250 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Dyess AFB radar (KDYX), 41 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
2 hail. Local standard time, as filed.
An emergency manager reported nickel size hail.
Public reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168298, 1168299.